Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Charleston, SC

April 26, 2022Berkeley County, Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 26, 2022, 4:59 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2022, 4:59 PM EDT (20:59 UTC)
Expired
Apr 26, 2022, 5:45 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 85 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS52 KCHS 262059
SVRCHS
SCC015-019-035-262145-
/O.NEW.KCHS.SV.W.0039.220426T2059Z-220426T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
459 PM EDT Tue Apr 26 2022

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 545 PM EDT.

* At 459 PM EDT, a severe thunderstorm was located near Delemar
  Crossroads, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include:
  North Charleston, Summerville, Goose Creek, Hanahan, Ladson,
  I-26/I-526 Interchange, West Ashley, Hollywood, Ravenel, Meggett,
  Charleston Airport, College Park, Delemar Crossroads, Magnolia
  Gardens and Don Holt Bridge.

This warning includes the following interstates:
 I-26 between mile markers 202 and 215.
 I-526 between mile markers 17 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3290 7996 3289 7995 3288 7996 3289 7997
      3288 7997 3268 8038 3277 8044 3279 8043
      3281 8040 3285 8039 3304 8011
TIME...MOT...LOC 2059Z 235DEG 37KT 3281 8034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adam
1 follow-up statement
306 
WWUS52 KCHS 262121
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
521 PM EDT Tue Apr 26 2022

SCC015-019-035-262145-
/O.CON.KCHS.SV.W.0039.000000T0000Z-220426T2145Z/
Charleston SC-Berkeley SC-Dorchester SC-
521 PM EDT Tue Apr 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR PORTIONS OF CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...

At 521 PM EDT, a severe thunderstorm was located near Magnolia
Gardens, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include: 
North Charleston, Summerville, Goose Creek, Hanahan, Ladson,
I-26/I-526 Interchange, West Ashley, Hollywood, Ravenel, Meggett,
Charleston Airport, College Park, Delemar Crossroads, Magnolia
Gardens and Don Holt Bridge.

This warning includes the following interstates:
 I-26 between mile markers 202 and 215.
 I-526 between mile markers 17 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3290 7996 3289 7995 3288 7996 3289 7997
      3288 7997 3268 8038 3292 8029 3304 8011
TIME...MOT...LOC 2121Z 235DEG 34KT 3292 8015 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:26 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 26, 3:26 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
326 PM EDT Tue Apr 26 2022

.SYNOPSIS...
A cold front will impact the region tonight followed by high
pressure into late week. A front could stall over or near the
area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Small clusters of showers/tstms are slowly expanding in
coverage ahead of a cold front. These storms will move steadily
east through the remainder of the afternoon into the early
evening. The bulk of the deepest convection is currently timed
to be offshore by mid-evening as the initial cold front pushes
through, but a risk for isolated to perhaps scattered showers
will linger through about 2-3 AM as low-level moisture pools
ahead of as secondary surge (likely a second piece of the
initial cold front has it oozes around the higher terrain of the
Southern Appalachians) that propagates from north-south across
the area. Some low clouds could develop ahead of this feature,
mainly across Southeast Georgia where cloud bases could reach as
low as 1500-2000 ft at times. Expect dry conditions to prevail
by daybreak. Pops of 40-60% look on track, highest from the
Charleston Tri-County south into the Savannah Metro Area. Lows
will range from the mid 50 well inland to the mid 60s along the
beaches of Southeast Georgia.

There is a risk for isolated strong tstms. While a pulse severe
tstm can not be completely ruled out, especially where incoming
convection intersects a ribbon of higher low-level theta-e left
in the wake of the inland moving sea breeze, the overall risk
for severe weather remains fairly low in the absence of high
instability aligned with marginal moisture values and fairly
weak shear.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Forecast confidence: Moderate to high.

Medium range guidance in pretty good agreement that surface
high pressure to the northwest will slowly shift east into the
Atlantic by the end of the period. Meanwhile, a west to
northwest flow aloft will prevail. This pattern will lead to a
dry air mass with no chance of rain until possibly later Friday
when moisture/forcing increase a tad due to some shortwave
energy aloft and a surface front developing to the north.
Temperatures should stay below normal through the period.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Forecast confidence: Low to moderate.

There is a bit of uncertainty this period, especially regarding rain
coverage/timing, due to the potential for a front to stall over or
near the area this weekend and then more troughing aloft early next
week. However, rain chances should be a bit greater than normal
early next week. Temperatures should be near normal Saturday, then
above normal thereafter.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
KCHS, KJZI and KSAV: VFR through mid-afternoon with increasing
chances for impacts from showers/tstms late afternoon through
early evening, especially at KCHS and KJZI. Risk is greatest
23-01z at KCHS and and KJZI and 00-03z at KSAV. Given the
expected movement of convection, VCSH/VCTS was utilized for
prevailing conditions with TEMPO 3SM TSRA at KCHS, 1 1/2SM TSRA
at KJZI and 4SM -TSRA at KSAV. Refinements will be needed as
convective/timing trends become more apparent. Precipitation
impacts should end by mid-evening although isolated to scattered
showers will likely linger about through about 09z Wednesday;
however, impact probabilities at any of the terminals remains
too low to justify any mention other than VCSH at this time. A
cold front will push through this evening with a secondary push
early Wednesday. Some low-level moisture pooling ahead of the
secondary push could yield an area of MVFR or even possibly IFR
cigs for portions of Southeast Georgia. A mention of MVFR cigs
was maintained for KSAV roughly 09-14z. Although IFR is a
possibility, its chances are too low for a mention at this
time.

Extended Aviation Outlook: Low confidence with periodic
restrictions possible starting late Friday through the weekend
from low clouds, showers and/or storms.

&&

.MARINE...
Tonight: Sea breeze influences will diminish after sunset as a
cold front approaches from the west. Convection will push
offshore early/mid-evening bringing a risk for gusty winds and
locally heavy rainfall. A cold front will push offshore by late
evening brining a wind shift to the west. Winds will then back
to the north as a secondary surge works south across the marine
area. Winds will remain less than 15 kt outside of convection,
but could surge as high as 15-20 kt over mainly the Charleston
nearshore waters closer to daybreak. Seas will average 2-3 ft,
but could build near 4 ft over the Charleston nearshore waters.

Wednesday through Sunday: Moderate confidence. High pressure
should prevail most, if not all, of the period. However, there
is a low-medium chance that a front could push into the area
from the north this weekend, at least into the SC waters. We do
expect a few wind surges through mid week as the high builds in
and the pressure gradient tightens. Thus, we may need some
marginal Small Craft Advisories, especially for the Charleston
nearshore waters and offshore GA waters. Otherwise, the chance
of Small Craft Advisory conditions will be very low.

Rip Currents: A moderate rip current risk continues for all
beaches through this evening due to a 2 ft, 10 second swell.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Apr 26, 3:14 AM EDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
314 AM EDT Tue Apr 26 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-270715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
314 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-270715-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
314 AM EDT Tue Apr 26 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 26, 4:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
439 PM EDT Tue Apr 26 2022

SCZ043-049-050-262130-
Coastal Colleton-Charleston-Inland Colleton-
439 PM EDT Tue Apr 26 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES...

At 438 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Ashepoo, or 16 miles southeast of
Walterboro, moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Hollywood, Meggett, Adams Run, Jacksonboro, Ashepoo and Green Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3261 8027 3258 8060 3278 8062 3285 8030
TIME...MOT...LOC 2038Z 257DEG 15KT 3270 8052

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Apr 26, 4:53 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
453 PM EDT Tue Apr 26 2022

SCZ044-045-262115-
Inland Berkeley-Dorchester-
453 PM EDT Tue Apr 26 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 452 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eastern Lake
Marion to 6 miles north of Jedburg, and moving northeast at 40 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie,
Eadytown, Cross, Northern Lake Moultrie and Bonneau Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3350 7996 3343 7987 3343 7988 3340 7985
      3337 7978 3335 7977 3303 8029 3345 8017
      3345 8015 3346 8015 3346 8014 3349 8015
      3350 8012 3350 8009 3351 8008
TIME...MOT...LOC 2052Z 227DEG 33KT 3348 8014 3314 8020

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Apr 26, 4:56 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
456 PM EDT Tue Apr 26 2022

SCZ048>051-262130-
Coastal Colleton-Coastal Jasper-Charleston-Beaufort-
456 PM EDT Tue Apr 26 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, CHARLESTON,
COLLETON AND JASPER COUNTIES...

At 455 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Burton, or over Port Royal, moving east at
25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Beaufort, Port Royal, Clarendon, Jasper, Bennetts Point, Lemon
Island, Sun City and Shell Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3262 8040 3256 8039 3255 8041 3254 8039
      3243 8037 3244 8040 3243 8041 3241 8040
      3237 8040 3233 8041 3228 8102 3248 8083
      3260 8066 3262 8043 3261 8042
TIME...MOT...LOC 2055Z 258DEG 22KT 3242 8072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:39 PM EDTSpecial Weather StatementCHSColleton51 min
Apr 26, 4:53 PM EDTSpecial Weather StatementCHSBerkeley22 min
Apr 26, 4:56 PM EDTSpecial Weather StatementCHSBeaufort34 min
Apr 26, 5:16 PM EDTSpecial Weather StatementCHSBerkeley29 min
Apr 26, 5:36 PM EDTSevere Thunderstorm WarningCHSBerkeley41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.